Texas, 2006

Heavy Snow in Texas, December 28 to 29, 2006

December 28 to 29, 2006 · NWS MAF · 1 event in 1 county or zone

A strong upper level storm system moved east across New Mexico and combined with deep moisture and cold temperatures to produce a half a foot of snow over parts of the Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system moved east across New Mexico and combined with deep moisture and cold temperatures to produce a half a foot of snow over parts of the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 28, 2:01 PM CST, 59 minutes earlier.

Area forecast discussion, Dec 28, 2:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CST THU DEC 28 2006

.SHORT TERM...
WATER VAPOR DEPICTS UPPER LOW NOW CENTERED IN CENTRAL AZ AND IS
MOVING E-SE. FARTHER E... -SHRA HAVE MOVED INTO WESTERN CWFA WHILE
ASSOCIATED SFC LOW IS IN SRN NM. SFC LOW POSITION HAS KEPT WINDS
ACROSS PLAINS BACKED S-SE AND ALLOWED LOW LEVEL MOISTURE TO
INCREASE MORE THAN ADVERTISED. NMM-WRF80 INDICATES A SHORTWAVE
TROUGH /ONE CURRENTLY W OF MMCU/ MOVING THRU W TX THIS EVENING
RESULTING IN AN INCREASED CHANCE OF RAIN. MODEL SCENARIO SEEMS TO
MOSTLY MAKE SENSE WITH WHAT SATELLITE SUGGEST AS MODEST WARM
CONVEYOR BELT MOVES E INTO PLAINS THIS EVENING. FOR THE MOST PART
HAVE KEPT INTEGRITY OF PREVIOUS FCST IN PLACE WITH ONLY A SLIGHT
INCREASE IN POPS. RN/SN MIX POSSIBLE AFTER MIDNIGHT IN HIGHER
ELEVATIONS TO THE WEST. OTHERWISE THERE COULD BE A FEW RUMBLES OF
THUNDER OVERNIGHT WITH 700-500 MB LAPSE RATES AROUND 6.5-7 C/KM.

.LONG TERM...
CLOSED LOW OVER AZ NOW SHOWING SIGNS OF A MORE EASTWARD MOVEMENT
AS PER WATER VAPOR IMAGERY AT 28/2000Z. GFS AND NMM-WRF INITIAL
CONDITIONS ARE IN GOOD AGREEMENT AND SUPPORT THE CURRENT TRACK.
STRONG JET DYNAMICS ASSOCIATED WITH THIS TROUGH /IN UPWARDS OF 120
KNOTS DEPICTED BY THE NMM-WRF DEPICTED BY FRIDAY AFTERNOON/ AND A
TIGHTENING HEIGHT GRADIENT ARE EXPECTED TO MOVE INTO THE CWFA
OVERNIGHT AND TOMORROW. SHOWERS AND CONVECTION SHOULD ALREADY BE
IN PROGRESS BY TOMORROW MORNING. EXPECT THE HEAVIEST PRECIPITATION
ACROSS THE WESTERN ROLLING PLAINS CORRESPONDING WITH ENHANCED LLJ
AND DEEP CONVERGENCE/LIFT. THUNDERSTORMS SHOULD REMAIN PRIMARILY
ELEVATED IN NATURE THROUGHOUT THE MORNING HOURS AS INDICATED BY
LATEST WRF/NAM BUFR FORECAST SOUNDINGS.

AS SUCH...AM CONFIDENT IN THE RAIN CHANCES FOR TOMORROW/TOMORROW
EVENING AND HAVE INCREASED THE POPS ACCORDINGLY.  29/1200Z FORECAST
SOUNDINGS AND TOP-DOWN APPROACH DO NOT SHOW MUCH IN THE WAY OF
SNOWFALL AND HAVE REMOVED IT FROM THE FORECAST.  AS THE LOW
TRAVERSES ACROSS THE AREA TOMORROW...COLDER TEMPERATURES ALOFT /700
MB AND ABOVE/ WILL ALLOW FOR THE POTENTIAL FOR SOME LIGHT SNOW TO
DEVELOP AT ELEVATIONS ABOVE 5000 FEET IN AND AROUND THE DAVIS
MOUNTAINS.  NOT TOO CONFIDENT ON SNOW CHANCES ANYWHERE ELSE.

PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST BY SATURDAY AS A
WEAK COLD FRONT TRAVERSES THE AREA.  TEMPERATURES WILL REMAIN NEARLY
5-10 DEGREES BELOW NORMAL THROUGHOUT THE WEEKEND AS THE LOW EJECTS
OUT OF THE AREA.  850 MB TEMPERATURES ASSOCIATED WITH THE LOW /4-7
DEGREES C/...ALONG WITH ANY LINGERING CLOUDINESS WILL NOT ALLOW
TEMPERATURES TO CLIMB HIGHER THAN 45-55 DEGREES F...DEPENDING ON
LOCATION.

WEATHER SHOULD REMAIN FAIRLY TAME THROUGH NEW YEARS DAY WHEN A NEW
TROUGH IS EXPECTED TO DIG/AMPLIFY INTO THE SOUTHWESTERN DESERTS MUCH
THE SAME AS THE CURRENT UPPER LOW TRACK.  AM HAPPY WITH THE WAY THE
GFS AND ECMWF HAVE INITIALIZED AND HAVE INCREASED PRECIPITATION
CHANCES FROM SOUTHEAST TO NORTHWEST ON 02 JANUARY. CURRENT PROGNOSIS
INDICATES A LIQUID PRECIPITATION EVENT AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              46  51  37  53  /  50  40  20  10
CARLSBAD NM                35  52  33  53  /  20  30  20  10
DRYDEN TX                  51  53  39  62  /  50  30  20   0
FORT STOCKTON TX           44  49  40  58  /  40  30  20  10
GUADALUPE PASS TX          32  46  32  48  /  20  30  20  10
HOBBS NM                   37  51  33  50  /  30  30  30  10
MARFA TX                   35  49  28  52  /  30  20  20   0
MIDLAND INTL AIRPORT TX    42  50  35  53  /  50  30  20  10
ODESSA TX                  41  50  35  52  /  40  30  20  10
WINK TX                    41  56  38  58  /  40  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

49/02
Hazardous weather outlook, Dec 28, 1:52 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CST THU DEC 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
152 PM CST THU DEC 28 2006 /1252 PM MST THU DEC 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE OF RAIN WILL INCREASE ACROSS THE AREA OVERNIGHT.
RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM AROUND ONE TENTH OF
AN INCH IN THE WEST TO NEAR A QUARTER INCH IN THE EAST. A FEW
STORMS WILL BE POSSIBLE WITH ISOLATED CLOUD TO GROUND LIGHTNING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Davis / Apache Mountains Area

When
December 28, 3:00 PM CST to December 29, 9:30 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Official NWS Observations

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7785.